Oxaliplatin - horrible reaction

Yesterday I had my second treatment of adjuvant chemotherapy, first treatment was very managable, but yesterdays was not so nice :( not sure I want the third.... anyone else have a problem with this drug, my treatment is combination of this and Capecitabine

JB 

Parents
  • Hi JB,

    I'm sorry I initially missed this thread.

    Two years ago I was on a combination of Oxaliplatin, Crappycetibine and Epirubicin. The side effects I suffered were similar to yours. The breathing problems were exacerbated by extremely cold weather - I left the chemo clinic in a blizzard one day which was a challenge! 

    The plus side is that the chemo worked and my inoperable cancers shrank by about 50%.

    The only side effects I now have are that my feet often feel cold even in the warmest of weather.

    Hang in there and good luck with your treatment.
    Dave

  • Hi Davek

    Thanks for the insight its always good to hear what others have gone through.  As my treatment is after surgery I have heard its successful too in the prevention of cancer coming back, well not sure entirely about that, but definitely have to stick this out.  Fantastic result you had!  Hopefully he can change something just to make it a little easier.  The stopping breathing wasn't nice hahaha

    The feet were an issue first time round but manageable, this second time it was bad on the feet but worse on the hands, 9 days of the 14 day cycle (tablets) I suffered.  I sure hope something else can be done especially if it gets worse.  How did you find your 3rd treatment and how many did you have?  I start 3rd next week and doing 8 in total.

    LOL at crappycetibine - I thought it was the Oxicrappy doing it to me

    Thanks so much for responding

    JB

  • Hi JB,

    I had four x three week cycles on the EOX regime, 12 weeks in total. Epirubicine and Oxaliplatin by intravenous infusion every three weeks and continuous Capecetibine for the entire period.   

    My understanding is that post operative chemo is designed to nuke any small growths that might have been too small to show up on a CT or MRI scan and to nip in the bud any new metastases.

    I was very lucky so far as the side effectcs were concerned, though they were accumulative with the tiredness increasing with each successive cycle. I think that's why most people get a week off tha Capecetibine, to give their body time to recover. My case was slightly different as I was well into stage 4 before I was diagnosed and, of course, everyone reacts differently to chemo as our bodies are all different and the drugs we're given varies greatly.

    Good luck with your treatment, it really is worth persevering :-)
    Dave  

  • This is my second attempt to write a post. I was diagnosed with bowel cancer last year. I had the operation to have the tumour removed and was offered chemo. I took the choice of capecitabine and oxyplatin not sure if I spelt that right. I suffered side effects straight away after first infusion, I lost my peripheral vision and my eyes swelled up, totally weird experience. I was able to leave after I saw a doctor, and waited for swelling to go down. Even though I wrapped up well after I left the hospital ie fleece gloves on, hotties I use for when I play golf, scarf wrapped round my face duvet coat on with hood up, the tingling started straight away. It was so bad sitting on the toilet seat I bought fleecey toilet seat covers. Bliss!!!  The cold weather didn't help every time I went out I suffered badly with tingling hands, my ears and nose also tingled. They did say it shouldn't last long, but am afraid it did. I was unable to go into the fridge or freezer, couldn't put my hands in cold water, I felt quite useless. I think after 2 sessions they reduced the dose and I had 3 more sessions, I was told by my oncologist that I probably had the best effects of that medication, I did however stay on the capecitabine and finished the course of treatment in July. I have nerve damage in my fingers and feet, I have been told that it could get better or it might not. Since coming off the treatment I have noticed that my fingers seem to be getting better, but different days and the weather brings different feelings, but it is a small price to pay. Not sure if this helps you, but it would be nice to hear how you JB and mouse are getting on

  • Hi all

    sorry for such late rsponse/no communication.... have been really busy with work and just so tired when I come home the best I do is cook, eat, shower and fall into bed.  I am just about to finish my 5th cycle of Oxiplatine and capetabine combo.... I really have had enough now and hoping I can finish the course with just the capetabine tablets, 3 to go :(  I too have all those symtoms not nice and worried about my hands and feet so hopefully I have done enough for the oncologist to say enough is enough. In the meantime I keep on keeping on, concentrating on just getting through this and finally try get back to my normal life.... toilet seat cover is the way to go warmth is even needed there for me too, its like a thousands needles pricking me if I sit on a bare seat hahaha really struggling with tears.... I cry for no reason but that might be because I also had a total hysterectomy - sometimes life sucks hey.  Hope everyone is well otherwise and sending big virtual hugs and hope to chat again soon

    Again apologies I been quiet

    Big love

    JB

Reply
  • Hi all

    sorry for such late rsponse/no communication.... have been really busy with work and just so tired when I come home the best I do is cook, eat, shower and fall into bed.  I am just about to finish my 5th cycle of Oxiplatine and capetabine combo.... I really have had enough now and hoping I can finish the course with just the capetabine tablets, 3 to go :(  I too have all those symtoms not nice and worried about my hands and feet so hopefully I have done enough for the oncologist to say enough is enough. In the meantime I keep on keeping on, concentrating on just getting through this and finally try get back to my normal life.... toilet seat cover is the way to go warmth is even needed there for me too, its like a thousands needles pricking me if I sit on a bare seat hahaha really struggling with tears.... I cry for no reason but that might be because I also had a total hysterectomy - sometimes life sucks hey.  Hope everyone is well otherwise and sending big virtual hugs and hope to chat again soon

    Again apologies I been quiet

    Big love

    JB

Children
  • Hi JB, 

    nice to hear from you, how are you doing? Have you managed to come off the oxyplatin? I can say I know how you feel, being through it myself. This colder weather won't be helping, I used to feel my nose was going to drop off when I went out, I also remember my face would freeze when going into shops or a warm place felt like Quasimodo once so severe was the reaction, things you remember. 

    I have my first nurse led clinic tomorrow, no idea what to expect other than getting a blood test done, will let you know how it goes.

    Look after yourself, wrap up warm

    Love

    Anne